Follow
Share

Right now my husband is at his peak, doing very good, and on the max amount of Exelon (patch 13.3) and Namenda ( just switched to new capsule)

We had our Pshyc visit last week and the Dr told me he is late stage six beginning final stage 7.

My question is what should I expect, do the meds just stop working and he reverts to what he would really be like if he had never taken them? Getting a bit scared now since hearing this, I know these meds work differently on every person, but has someone seen what is actually going to happen ? Is it a slow or fast change.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Judie, I'd take your husband to another doctor for a second opinion. If this doctor had him on meds and then decided he didn't have AD and took him off the medication, but then your husband got so much worse without the meds - well, that's disturbing to me.

Maybe he doesn't have Alzheimer's, but it could be that he is having problems from another medication or a B12 deficiency or an infection - or another type of dementia. It seems to me that he was just "dropped." Maybe I'm reading this wrong, but from my perspective, I'd get a second opinion.

Take care,
Carol
Helpful Answer (0)
Report

I am not sure about this "Dementia" or "Alzheimer" disease, anymore! My husband was diagnosed with "Alzheimer's" about 4 years ago. He is now only (68) years old. After his recent hospital stay for another issue, he was taken off of Aricept. The doctors felt he was not suffering from either mental disease.

Now. . . I can liken it to someone who was on med's and now they aren't working. . . It almost the same, I think. I say that because I see a definite change in my husband, and it is for the worse. He acts completely different. Sleeps all the time, asks what day it is, and the time . . .all the time. He has lost his desire to eat. . .Doesn't acknowledge our pets, that he adored. He doesn't even think of,or do any of his daily activities, nor does he watch TV, which he always did. . . Get the picture? So in my way of thinking, taking him off of the medication is almost the same as if it had quit working! So, where do we go from here? I am scared for him, and me.
Helpful Answer (1)
Report

Thanks Carol, I should have mentioned that we are going to get NEW doctors. We are not pleased with the ones we have currently, sorry to say.
They sent him home with a filter in his body to catch blood clots, he still has one in his lung. . .They gave him a larger dose of Warfarin, then let him go home.
I asked about the clot in the lung. They said they "hope" it dissolves. No mention of a return visit, etc. . .???
Helpful Answer (0)
Report

thanks Carol, I understand now that ( hopefully) it's not a day to night situation, I see subtle changes daily now although he is doing very good at home with me being the only caretaker, he is forgetting names of things in a quick decline, but the meds are still trying to keep him above the decline. Judie, thanks for your input, you actually saw the change and that truly helps me.. Glad to know you'll be changing Doctors, just the clot in the lung situation with no sceduled return visit is scary. Your husband is young, my husband is 83, although his sister, one year younger started in her mid 60's. Please keep us posted with an update from the new doctor.
Helpful Answer (0)
Report

My mother was on Aricept and Namenda for 7 years. She stayed at pretty much the same level with just a little changes over those years. My Dad also has it is on Namenda and for the past 5 years his decline has been very slow.
I was told if you go off the meds or aren't taking the meds your decline dips a lot rather than slowly. The meds don't stop the decline it just slows it down.
Also, everyone declines differently. A friend of my Dad stopped talking, walking, knowing how to eat when her progression went down. She was on Namenda but wasn't taking the pills. The nurse would give her she would put in her mouth but then spit out when the nurse left.
Hope this helps.
My Mom died from pulmonary fibrosis so I didn't have to go through the last stages.
Hope this helps.
Helpful Answer (0)
Report

My husband is on double doses of Aricept and Namenda. He has had the disease for 9 years now. He remained in a very slow decline, but since his fall and head concussion on Easter day, he has been going mush faster. I see daily changes for the worse. And now he wants to be cuddly and close to me every minute of the day. He is following me everywhere. I caught him peeing in the sink yesterday. Just another steady decline sign for him. And a disgusting one too. He is finally in Depends, but he still uses the toilet many times a day. But at the end of the day his Depends are wet and poopy. Yuck! He no longer wipes himself either! I don't know how much longer I can take this.
Helpful Answer (0)
Report

Hello Judiek68, Going home with the filter in place and taking coumadin is perfectly normal. But, anyone on coumadin (warfarin) has to have their INR monitored regularly. The dose of the med is usually adjusted frequently accordance with test results. Call the doctor for an appointment. .. I've seen lots of doctors just assume that patients know this without being told. To the doctor, this is so basic, he thinks telling you this, is like telling you which direction is up: so obvious it's unnecessary. (Doctors are some of the worst communicators around)
Helpful Answer (0)
Report

Doctors don't know anymore about AD than you or I do. I decided long ago that I am better able to see what's going on with my husband than any doctor. I took him off Namenda once and he became much more alert within a few days. Then I became kind of scared for having taken him off and I put him back on. Not as alert after about a week. I finally took him off for good, and he is more alert again. I took the Exelon patch away over a year and a half ago because I didn't trust him not to put it in his mouth sometime when I wasn't looking. I take every precaution I can possibly take, and if the doctor doesn't like it, too bad. I am the best judge of what to do about my own husband. Doctors often get in the way; they can't help themselves. Bleh!
Helpful Answer (0)
Report

Medium chain trans-fatty acids are the natural treatment for Alzheimers. There is a study now also that is taking volunteers that uses a nasal spray of insulin. Here's the web site. It crosses the brain blood barrier and goes directly to the synapses allowing for firing. That's what happens in Alzheimers, the plaque coats the receptors and they can't fire. It's a mechanical problem. Coconut oil has the Medium chain trans=fatty acid use 3 T daily. Add to pudding or yogurt.

Here is the contact information for the insulin nasal spray study.
If outside of Chicago area, there are multiple sites across the country conducting the trial

www.adcs.org has the listing of the centers along with information on the trial

I think you will find this site informative

Please email if you have any other questions.

Thanks for emailing me.
Helpful Answer (0)
Report

I never thought those meds did anything so I wouldnt worry at all, some people are better off of them. I find it hard to think a Doctor can say what stage they are in. So, my Moms not walked or talked, can hardly see, and has been incontinent for almost 4 years now, what stage is she in? All I can say is no matter what, its very slow and you can always hold their hand, keep them warm and comfy and sing with them. I still get my Mom to laugh every day, even if its at nothing. Dont worry.
Helpful Answer (0)
Report

See All Answers
This question has been closed for answers. Ask a New Question.